Alert archive / Minnesota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 194, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Sep 23, 2004, 6:01 PM CDT for Roseau County, Minnesota. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 23, 2004, 6:01 PM CDT (23:01 UTC)
- Expired
- Sep 23, 2004, 6:30 PM CDT
- In force
- 29 min
- Issued by
- NWS Grand Forks, ND
- Area
- Counties, with a storm outline in the text
County Roseau County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 191 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 11.0 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 579 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFGF 232301 SVRFGF MNC135-232330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 601 PM CDT THU SEP 23 2004 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN ROSEAU COUNTY IN NORTHWEST MINNESOTA * UNTIL 630 PM CDT. * AT 559 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES NORTHEAST OF SALOL...OR ABOUT 13 MILES EAST OF ROSEAU...MOVING TO THE NORTH AT 30 MPH. * THE SEVERE THUNDERSTORM WILL REMAIN IN RURAL AREAS OF NORTHEASTERN ROSEAU COUNTY. REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4879 9543 4899 9535 4899 9612 4883 9634 $$ VOELKER/04
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 23, 2:05 PM CDT, 3 hours 56 minutes earlier.
Area forecast discussion, Sep 23, 2:05 PM CDT, 3 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 205 PM CDT THU SEP 23 2004 .SHORT TERM... CLASSIC COMA SHAPED CLOUD PATTERN NOTED ON SATELLITE THIS AFTERNOON ALONG WITH DEFORMATION RAINS SPREADING NORTH AND WEST INTO EASTERN ND. STRONG TEMP GRADIENT SETTING UP WITH PKD INTO THE LOWER 70S AND FAR NORTHWEST AREAS AROUND 50. MAIN FORECAST CHALLENGE CONTINUES TO BE STRONG UPPER LOW AND RESULTING SEVERE CONVECTIVE CHANCES AND HEAVY RAIN THIS EVENING AND OVERNIGHT. ETA MODEL IS FINALLY COMING INTO BETTER AGREEMENT WITH EVOLUTION OF UPPER AND SFC FEATURES...WITH GOOD AGREEMENT WITH GFS AS WELL. FOR TONIGHT...EXPECT LOW TO DEEPEN ABOUT 5 MILLIBARS THIS EVENING AS IT MOVES INTO SOUTHERN VALLEY THEN FAIRLY QUICKLY NORTHEAST OF BDE LATE TONIGHT. AMPLE MOISTURE EXISTS AT ALL LEVELS WITH PRECIPITABLE WATERS AROUND 1.40 INCHES ACROSS THE REGION. SOUNDINGS APPEAR TO BE VERY MOIST WHICH MAY LIMIT OVERALL SEVERE POTENTIAL THIS EVENING. STRENGTH OF UPPER LEVEL DIVERGENCE AND MID LEVEL LIFT ALONG WITH SOME INSTABILITY SHOULD MEAN AT LEAST A FEW SEVERE STORMS POSSIBLE FROM 21Z UNTIL AROUND 03Z. EXPECT MAIN THREAT TO BE WIND ALONG WITH A FEW ISOLATED TORNADOES NORTH OF WARMFRONT WHERE LOW LEVEL HELICITIES AND VGP WILL BE MAXIMIZED. LOW LCLS WILL ALSO BE CONDUCIVE TO SOME BRIEF LANDSPOUT TYPE TORNADOES AS WELL...ESPECIALLY IF SOME BREAKS IN CLOUDS CAN HELP AREA EAST OF VALLEY HEAT OUT TO CONVECTIVE TEMPS. WILL GO WITH CATEGORICAL POPS FOR WHOLE AREA THIS EVENING AND TAPER OFF SLOWLY LATER TONIGHT. WILL MENTION RAIN HEAVY AT TIMES WEST OF VALLEY AND THUNDER EAST OF VALLEY WITH SEVERE MENTION AS WELL. FLOOD GUIDANCE VALUES ARE RATHER HIGH WHERE HEAVIEST RAIN WILL FALL...SO DON/T ANTICIPATE ANY WIDESPREAD HYDROLOGY PROBLEMS. ON FRIDAY AND FRIDAY NIGHT...COULD BE A FEW LINGERING SHOWERS IN EAST DURING THE MORNING AS LOW DEPARTS. OTHERWISE...EXPECT SUBSIDENCE AND DRYING TO BUILD IN AS TEMPS WARM TO NEAR NORMAL. HIGH MOVE OVER REGION BY SATURDAY MORNING AND EXPECT A SEASONABLY COOL NIGHT. ON SATURDAY AND SUNDAY...850MB TEMPS RISE TO AROUND +12C ALONG WITH PLENTY OF SUNSHINE EXPECTED. THEREFORE EXPECT DRY WEATHER ALONG WITH TEMPERATURES ABOVE NORMAL BOTH DAYS. .LONG TERM (MON-THU)... QUITE A BIT OF UNCERTAINTY EXISTS IN THE EXTENDED PERIOD...MOSTLY WITH HOW JEANNE IS HANDLED. CURRENT NHC FORECAST SLOWLY TRACKS IT UP THE EAST COAST. IF THIS IS THE CASE...SOME BLOCKING MAY OCCUR BACK TO THE WEST. GFS HAS BEEN SHOWING A NORTHERN STREAM WAVE GETTING SHUNTED SOUTHWARD...PARTIALLY DUE TO THIS SETUP. GFS HAS BEEN GENERATING SOME PCPN WITH THIS FEATURE ON MON...BUT SFC FEATURES LOOK STRANGE WITH HIGH SITTING RIGHT OVER THE AREA. CANADIAN MODEL LOOKS DRY AND WOULD LIKE TO SEE BETTER CONSISTENCY TO ADD PCPN. TEMPS PRETTY MUCH LEFT AS IS...PRETTY CLOSE TO NORMAL. .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && KELLENBENZ/VG
Hazardous weather outlook, Sep 23, 6:35 AM CDT, 11 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 635 AM CDT THU SEP 23 2004 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-231434- BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN- EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN- EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND- HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND- NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND- PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN- SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND- TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN- WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN- INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE... FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU... THIEF RIVER FALLS...VALLEY CITY AND WAHPETON 635 AM CDT THU SEP 23 2004 ...SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS WEST CENTRAL AND NORTHWEST MINNESOTA THIS AFTERNOON AND EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT A SLIGHT RISK OF SEVERE THUNDERSTORMS IS FORECAST FOR MINNESOTA EAST OF THE RED RIVER THIS AFTERNOON AND EVENING. A STRONG FRONTAL SYSTEM IS MOVING NORTHEAST FROM THE CENTRAL PLAINS AND WILL QUICKLY PASS THROUGH THE AREA. THE MAIN QUESTION IS WHETHER THERE WILL BE ENOUGH SUNSHINE OR WARMING NEAR THE SURFACE TO INITIATE SEVERE STORMS. IF SO...LARGE HAIL...DAMAGING WIND AND ISOLATED TORNADOES ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON. GV
Nearby
Severe Thunderstorm Warnings in Minnesota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.